Search

Vit. D overdose: lead to death of child

The recent death of a 10 year ­old in Delhi’s AIIMS hospital due to vitamin D overdose has sparked fresh debates over consumption of the supplement beyond prescribed limits. The deceased reportedly consumed six lakh international units of vitamin D against prescribed limit of 1,000 which led to his death.

According to doctors in AIIMS, the child was advised to consume the supplement for physical development. However, the overdose of the tablets for continuous 21 days shot up the supplement level in his body by 30 times above the normal level. Subsequently, there was heavy accumulation of calcium in the intestine which resulted into his death.

The boy’s death due to the drug overdose without medical prescription has led to doctors debating over the prescribed levels of the supplement. While on one side, doctors are concerned over people consuming vitamin D without medical prescriptions, on the other hand they also fear that discussions over this might scare people from consuming it altogether. “There is a trend of overdose of vitamin D and that too without consulting doctors,” said AIIMS’ psychiatrist.

Voicing a similar concern, another doctor from AIIMS Randeep Guleria said, “Overconsumption of anything is dangerous, even if it is water.” Dr. Seema Bhargava, microbiologist at Gangaram Hospital said, “A body needs 30 to 70 nano grams per milimeter of vitamin D, if it is below 20 or above 70 then the situation becomes critical.”

According to senior medicine consultant, Dr ML Vali, “Excess usage of vitamin D leads to accumulation of calcium in arteries which in turn obstruct the blood flow. This leads to heart attack or brain hemorrhage. Vali also pointed out that 80 per cent of the people in the country suffer from vitamin D deficiency, therefore it is essential to note that while overdose of vitamin D is dangerous, its importance for overall human health cannot be denied. Vitamin D is an essential component for overall human health, its deficiency leads to weak bones and high sugar levels in the blood stream.”

Source : Online News

#health #india #selfmedication #overdose #precautions #featured #multivitamin #safe #childhealth #medicine #VitD #life #vitamin #healthcare #lifestyle

#health #india #childhealth #overdose #precautions #featured #multivitamin #selfmedication #safe #medicine #life #vitamin #healthcare #lifestyle

0 views

Recent Posts

See All

Admin Login by RSP

Admin Login by Center Team

Dear Visitors !

Articles written by authors are their views and their presentation of ideas and knowledge. CHEARS does not claim right on write-up and authors are the real owner and are responsible for their write-up or views. Posts from CHEARS News Room are interpretations or presentation of news from various news resources. 

Posts from executive committee members are posts from CHEARS Office.  

© Center for Health Education, Awareness Resources and Services

Subscribe to Our Newsletter